Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

How can constipation and bleeding be treated while on pain medications post shoulder surgery?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2002
Answered : 1210 Questions
Question
I had shoulder surgery 3months ago. A lot of pain pills caused a lot of constipation. I quit taking pain pills a month ago because of the problems with constipation that was brutal. But I’ve had the flu for a week and am now taking codeine cough syrup and it has me bound up again. When I’m constpated I am taking stool softeners and magnezime caltrare so I can have a BM. I eventually do but it is so hard. Lots of blood comes out and I’ve developed a severe pain in my lower right side. The blood usually stops within a day...then all of this repeats in 4 or 5 days when I go through this again. I have a dr. Appt. in a week but my question is do I need attention now vs waiting?

Lower left side...not right
Tue, 5 Jun 2018 in Digestion and Bowels
 
 
Answered by Dr. Mahaveer Patil 54 minutes later
Brief Answer:
NEEDS MEDICAL ATTENTION

Detailed Answer:
Hi,

Thank you for posting the question.
I have gone through your medical history in detail.

Having blood in stools with pain, associated with hardened stools and constipation does require immediate medical attention.This may be due to simple haemorrhoids or Fissure-in-ano or both.

If neglected,this may lead to anemia,strictures and may aggravate the present problems.

You should consult a Surgeon right away,preferably a proctologist.Get stools checked along with proctoscopy/colonoscopy.

You also need to take stool softeners and pre/probiotics on regular basis until you have normal soft stools.

High fibre diet with plenty of salads,fruits and water should constitute a major portion of your diet.

Having persistent pain in the shoulder even after 2-3 months of undergoing a surgery is also a reason to be concerned and you should talk about this with your operating surgeon.

I hope the answer was useful.

Feel free to ask me any follow up queries that you may have.

Thank you.
Kind regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor